Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 21, 2002, 3:44 PM MDT for Hot Springs County, Wyoming. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 3:44 PM MDT (21:44 UTC)
- Expired
- Jul 21, 2002, 4:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:10 PM MDT | Hail 0.88 | Grass Creek, WY | |
| Jul 21, 4:40 PM MDT | Hail 0.88 | Grass Creek, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
695
WUUS55 KRIW 212144
SVRRIW
WYC017-212230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
340 PM MDT SUN JUL 21 2002
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HOT SPRINGS COUNTY IN CENTRAL WYOMING
* UNTIL 430 PM MDT
* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER WESTERN HOT SPRINGS COUNTY...OR ABOUT
15 MILES WEST OF GRASS CREEK...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...BE OVER RURAL NORTHWESTERN AND
CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING FROM 340 PM MDT
TO 430 PM MDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO 1.5 INCHES IN DIAMETER.
WINDS UP TO 60 MILES AN HOUR.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.
$$
LAT...LON 4401 10883 4392 10893 4392 10912 4366 10879
4395 10844
CUNNINGHAM
WCJIN-WYNWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 21, 2:40 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 240 PM MDT SUN JUL 21 2002 COLD FRONT MOVING SOUTHWARD ACROSS NORTHERN WYOMING THIS AFTERNOON WITH ISOLATED CONVECTION FIRING ALONG IT FROM OWL CREEK MOUNTAINS SOUTHEAST TO NORTHERN NATRONA. FEW STORMS NORTH OF BOUNDARY ALSO BUT OVERALL CAP IS STRONGER. BEST CONVECTION THIS EVENING SHOULD BE IN VICINITY OF FRONT AS IT WORKS IT WAY INTO THE WIND RIVER BASIN AND NATRONA COUNTY BUT AVAILABLE INSTABILITY IS LIMITED. WILL GENERALLY GO ISOLATED ACROSS THE CENTRAL AND NORTH BUT COVERAGE COULD BE HIGHER IN VICINITY OF FRONT. ON MONDAY...UPSLOPE FLOW ALONG THE LEE OF THE WIND RIVERS AND ABSAROKAS SHOULD AID IN WIDELY SCATTERED TO POSSIBLY SCATTERED CONVECTION IN THIS AREA. MSO-ETA CAPES OF 1000 TO 1200 J/KG WITH LIFTED INDICES OF -2 TO -4 WITH SMALL CIN SHOULD PROVIDE FOR A FEW BIG CELLS (AS LONG AS ITS NOT TOO COOL TOMORROW). COOLER SURFACE AND H7 TEMPERATURES EAST OF THE BIG HORNS SHOULD INHIBIT CONVECTION UP THERE. THEN ON MONDAY NIGHT THE EASTERN EDGE OF THE DEFORMATION AXIS FROM CALIFORNIA/OFFSHORE UPPER LOW...BRUSHES WESTERN WYOMING WITH A LITTLE MOISTURE AND POTENTIAL WEAK LIFT. WILL INDICATE SOME ISOLATED SHOWERS OR THUNDERSTORMS IN THE FAR WEST FOR MONDAY NIGHT. THE AVN THEN SPREADS THIS LIMITED MOISTURE ACROSS THE STATE ON TUESDAY (SOME FROM THE SOUTH) FOR SOME HIGH BASED ISOLATED CONVECTION. AS THE UPPER HIGH REBUILDS NEAR THE 4-CORNERS...THE AVN INDICATES MORE MONSOONAL MOISTURE RETURNING BRIEFLY WEDNESDAY AND ACROSS THE EAST ON THURSDAY (BUT MAINLY IN THE MID LEVELS). THE NORTHERN STREAM TROUGH THEN BRUSHES THE NORTHERN ZONES LATE THURSDAY AND FRIDAY PUSHING A WEAK FRONT SOUTHWARD. WILL INDICATE SOME THUNDERSTORMS CHANCES DURING THIS PERIOD IN THE FAR NORTH. FOLLOWING THE MRF (AVN) BEYOND THIS INDICATES THE POSSIBILITY OF MORE MONSOONAL MOISTURE LATE IN THE WEEKEND BUT ITS A TOUGH CALL BETWEEN THE DRIER WESTERLY FLOW LURKING NEARBY. THE EUROPEAN SHOWS MORE OF A TROUGH IN THE FLOW OVER THE NORTHWEST WITH LITTLE HINT OF MONSOONAL MOISTURE. FOR NOW...WILL STICK WITH IDEA OF SOME MONSOONAL RETURNING AGAIN LATE IN THE WEEKEND BUT ITS CERTAINLY SUBJECT TO CHANGE. .RIW...NONE. SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:30 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs | 30 min |
| Jul 21, 5:10 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 50 min |
| Jul 21, 5:51 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.